Florida, 2013

Rip Current in Florida, May 30, 2013

May 30, 2013 · NWS TAE · 1 event in 1 county or zone

A 25 year old male was transported to the hospital and later died after being pulled from the water during the afternoon hours behind the Legacy by the Sea Resort, located near the 15000 block of Front Beach Road. Strong rip currents were in the area with single red flags flying.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A 25 year old male was transported to the hospital and later died after being pulled from the water during the afternoon hours behind the Legacy by the Sea Resort, located near the 15000 block of Front Beach Road. Strong rip currents were in the area with single red flags flying.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 30, 9:14 AM EST, 3 hours 46 minutes earlier.

Area forecast discussion, May 30, 9:14 AM EST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1014 AM EDT Thu May 30 2013

.NEAR TERM [Through Tonight]...
The large scale longwave remains highly amplified highlighted by a
negatively tilted trough over Cntrl Conus and a ridge over Ern Conus
and mid/upper troughing from Wrn Carib east across south FL/Bahamas.
A weakness in this trough over the Bahamas continues to bring
convection slowly NWWD towards our area. At surface, analysis
continues to show high over Atlc with ridge axis extending WWD to
off the Carolina coast then westward to East Texas. Low over Dakotas
with cold front SWD into west TX.

The upstream trough is forecast to shift ewd to IA/Ozarks by sundown
developing a cutoff low over the Nrn Plains tonight then progress to
upper MS Valley overnight pushing the cold front towards the MS
Valley beginning a gradual destabilization of Gulf region. Little
change is expected with surface ridge with humid SE flow persisting.
The approaching Cntrl trough and moisture advecting NWWD from
Bahamas will contribute to active scenario commencing this weekend.
However through tonight, local area remains in deep layer ridging
but with tight SE flow.

All this has led to a gradual moistening of the lower levels over
the past few days as reflected in scattered showers and
thunderstorms developing along the inland moving sea breeze
yesterday. We believe we will see similar development today. The NAM
and SREF is more aggressive then the ECMWF and GFS. PoPs will be
based on a blend of sea breeze climatology for a type 7 day (strong
southeast flow) and local confidence and CAM guidance. We have
continued the recent trend of going a degree or two above a guidance
blend for max temps, and even more than that for the VLD area.
Expect highs in the upper 80s coast to low 90s well inland.

Winds should stay up enough to once again tonight preclude any
fog formation, although if any place was to see it, it would be the
Tallahassee metro area. Min temps will be 2-4 degrees above normal,
generally ranging from the upper 60s north to the lower 70s for the
coastal zones.

There is a moderate risk for rip currents this afternon and this
may be upgraded to hgih risk for walton county.

&&

.SHORT TERM [Friday Through Saturday]...
We are still only expecting generally subtle changes to both the
Upper level and Lower level patterns over the course of the short
term period, with weak ridging continuing aloft, with the surface
high pressure system lingering to the east of the Carolinas.
However, with the southeasterly flow persisting (albeit gradually
weakening at the lower levels) deep layer moisture is expected to
continue to increase. Precipitable water values in the forecast
soundings may exceed 1.75 inches in many areas by the end of the day
on Saturday, which should allow the Sea Breeze Front to become more
efficient at producing mainly afternoon and evening showers and
thunderstorms over the interior, and the nighttime Land Breeze to
produce more convection over the Coastal Waters. Therefore, went
above all available guidance for PoPs on both days (save the always
extremely high SREF), with inland rain chances ranging from 20 to 40
percent on Friday, and 40 to 50 percent on Saturday. Despite the
increase in PoPs, high and low temps are expected to remain a bit
above climo, with highs ranging from the mid 80s along the coast to
the lower 90s further inland. Low temps will range from the upper
60s, to the lower 70s from the interior to the coast.

&&

.LONG TERM...UPDATED [Sunday through Thursday]...
The large scale longwave pattern commences with ridging over
Rockies and Wrn Plains, and troughing over Ern half of Conus with
shortwave swinging around base. At the surface, high Wrn Atlc with
ridge Ewd across Nrn Gulf region. Low over Wrn Carolinas with cold
front swwd across SE AL and into Wrn Gulf. This places local area
in warm moist sector.

During the rest of the period, GFS has come into better agreement
with ECMWF. Trough/shortwave will continue pushing Ewd with axis
down Ern Gulf on Mon and offshore on Tues with upstream ridging
building in. Cold front inches EWD but stalls, weakens and then
washes out by early Tues with a likely wave developing along it.
Drier air overspreads region from NW-SE beginning late Mon.

Local area will show sct convection Sun night into Tues with
maximum on Mon but weak deep layer shear and departing upper
dynamics should limit any severe weather. Some impulses move move
EWD across Conus thru rest of period acting to flatten upper ridge
with GFS strongest with this energy. Surface ridge will retreat by
midweek as a trough develops over east coast late wed into Thurs
returning se flow to area pulling tropical moisture nwwd.
Seasonable temperatures should occur throughout the period, with
highs generally in the low 90s and lows in the mid- upper 60s.

&&

.AVIATION...UPDATED [Through 12 UTC Friday]
Isolated to scattered shower and thunderstorm development is
expected once again this afternoon. However, coverage is not
expected to be sufficient for tempo groups and convection was only
mentioned in the vicinity of area terminals. After midnight, a
persistence forecast looks good. winds a little too strong for
more than patchy fog. However expecting MVFR CIGS all sites after
09z (latest to develop KECP) and IFR expected at KVLD. Elsewhere,
IFR likely around sunrise at KDHN and KTLH.

&&

.MARINE...UPDATED.
Mid morning buoy data continue to show exercise caution, borderline
advisory level winds and seas well offshore. Like 24hrs ago this
persistent pattern should lead to a decrease in both by midday.
Tweaked ERN waters from NIL to 20% based this aftn on yesterday's
scenario. Otherwise, a ridge of high pressure to the east of the
Carolinas will continue to provide favorable conditions for mainly
nocturnal wind surges out of the southeast through Saturday. Winds
speeds will continue to reach the Cautionary range, with a few
areas near Small Craft Advisory levels through tonight and into
Friday morning. The pressure pattern is expected to weaken and
break down by later on Saturday and very clearly by Sunday, with
afternoon wind speeds around 10 knots anticipated by Sunday
afternoon.

&&

.FIRE WEATHER...
RH will be insufficiently low to reach red flag criteria for the
foreseeable future. However, dispersion indices will remain
elevated, over 75 across most areas today and again on Friday.

&&

.HYDROLOGY...
Isolated to scattered showers and thunderstorms are expected over
the next several days, and though a few locations could receive
locally heavy rainfall, no significant impacts are anticipated on
our area rivers.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   91  70  91  69  91 / 40  10  30  20  50
Panama City   88  73  87  73  87 / 30  20  30  20  50
Dothan        92  68  91  69  92 / 30  20  30  20  40
Albany        91  68  92  67  92 / 10  10  30  20  40
Valdosta      93  67  93  67  92 / 20  10  20  20  40
Cross City    93  67  92  67  92 / 30  20  30  20  50
Apalachicola  87  72  85  73  85 / 30  20  30  20  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Block
SHORT TERM...Gould
LONG TERM...Block
AVIATION...Block
MARINE...Block/Gould
FIRE WEATHER...Wool
HYDROLOGY...Gould
Hazardous weather outlook, May 30, 9:15 AM EST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1015 AM EDT THU MAY 30 2013

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-311415-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
1015 AM EDT THU MAY 30 2013 /915 AM CDT THU MAY 30 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE BEACHES OF
THE FLORIDA BIG BEND AND PANHANDLE THIS AFTERNOON AND FRIDAY...

...THIS MAY BE UPGRADED TO A HIGH RISK LATER TODAY FOR WALTON
COUNTY...

FAIRLY STRONG AND GUSTY SOUTHEASTERLY WINDS WILL CREATE SURF
HEIGHTS OF 2 TO 4 FEET AT OUR AREA BEACHES DURING THE NEXT COUPLE
OF DAYS. THIS COMBINATION OF WIND AND SURF WILL PRODUCE AN ELEVATED
RISK OF RIP CURRENTS. ALSO...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED ONCE AGAIN THIS AFTERNOON...AND A FEW
STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL...FREQUENT LIGHTNING...
AND GUSTY WINDS. FINALLY...THE STRONG SOUTHEASTERLY WINDS OVER THE
COASTAL WATERS WILL PRODUCE CAUTIONARY CONDITIONS POSSIBLY INTO
THE EARLY AFTERNOON HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED
TO SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE
FORECAST THROUGH MONDAY...WITH THE FOCUS SUNDAY NIGHT AND
MONDAY...BEFORE AN APPROACHING UPPER TROUGH AND WEAK COLD FRONT
PASS THROUGH THE REGION. A RIDGE OF HIGH PRESSURE AND DRIER AIR
WILL BUILD IN ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

BLOCK/GOULD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Bay

When
May 30, 1:00 PM EST
Where
Coastal Bay forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
30.238, -85.633 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Coastal Bay2013-05-3025MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443429.